question-icon

Does DayQuil cause side effects when taken with NeoCitran Cold & Flu?

default
Posted on Mon, 23 Mar 2015
Question: Hi my name is XXXX. My wife had a bad cold and flu and we bought neocitron cold and flu. Two hours after first use she woke up with hives and swelling to face. She has been in and out of hospital since and Dr s haven't really found the problem. This is the first time she's used this along with DayQuil that same day. Is it possible either of these could cause her allergy. She's now been on Benadryl and steroid and also a dose epi
doctor
Answered by Dr. Sandip Kabra (3 hours later)
Brief Answer:
Yes,it might be due to drug allergy.

Detailed Answer:
Hi XXXXXXX

Yes, it is possible that your wife could have allergy to one or more drugs of neocitran which contains acetaminophen (NSAIDs analgesic and antipyretic), dextromethorphan(sedative cough suppressant) and phenylephrine (alpha agonist decongestant) used in cold and flu.

She might have type-I hyper sensitivity to one or more drugs of above which has caused hives and swelling of face as stated by you as it occurred following 2 hours of taking neocitran.

Also, neocitran and dayquil contains more or less same ingredients except for pseudoephedrine in place of phenylephrine but both have almost same effects.

She is being given treatment right now to combat this allergic symptoms and it is good too.

To diagnose drug allergy, detailed clinical history along with clinical examination by a allergy specialist is important.

Your doctor can also go for skin allergy test by injecting small amount of suspected drug beneath the skin and check for any mild to moderate visible reactions. Blood tests are also available but should be done in cases of severe allergy to a drug.

If there is confirmed allergy to a drug whether it mild or severe,complete avoidance of the drug is the best way to cure it.

Hope you have a understood it now.
Do ask me if there is any query further.
Thanks.
Dr.sandipkabra
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
Answered by
Dr.
Dr. Sandip Kabra

General & Family Physician

Practicing since :2009

Answered : 3078 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does DayQuil cause side effects when taken with NeoCitran Cold & Flu?

Brief Answer: Yes,it might be due to drug allergy. Detailed Answer: Hi XXXXXXX Yes, it is possible that your wife could have allergy to one or more drugs of neocitran which contains acetaminophen (NSAIDs analgesic and antipyretic), dextromethorphan(sedative cough suppressant) and phenylephrine (alpha agonist decongestant) used in cold and flu. She might have type-I hyper sensitivity to one or more drugs of above which has caused hives and swelling of face as stated by you as it occurred following 2 hours of taking neocitran. Also, neocitran and dayquil contains more or less same ingredients except for pseudoephedrine in place of phenylephrine but both have almost same effects. She is being given treatment right now to combat this allergic symptoms and it is good too. To diagnose drug allergy, detailed clinical history along with clinical examination by a allergy specialist is important. Your doctor can also go for skin allergy test by injecting small amount of suspected drug beneath the skin and check for any mild to moderate visible reactions. Blood tests are also available but should be done in cases of severe allergy to a drug. If there is confirmed allergy to a drug whether it mild or severe,complete avoidance of the drug is the best way to cure it. Hope you have a understood it now. Do ask me if there is any query further. Thanks. Dr.sandipkabra